Virginia, 2020

Damaging Wind in Virginia, August 24, 2020

August 24, 2020 · NWS AKQ · 1 event in 1 county or zone

Isolated severe thunderstorm associated with a trough of low pressure produced damaging winds across portions of eastern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated severe thunderstorm associated with a trough of low pressure produced damaging winds across portions of eastern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 24, 2:57 PM EST, 2 hours 43 minutes earlier.

Area forecast discussion, Aug 24, 2:57 PM EST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
357 PM EDT Mon Aug 24 2020

.SYNOPSIS...
High pressure will remain over and off the Mid Atlantic coast
through Tuesday. A cold front approaches the area from the
north Tuesday evening, then drops across the area Tuesday night
into Wednesday morning before moving back to the north as a warm
front through the day Wednesday. Weak high pressure builds over
the area then offshore during Wednesday.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 345 PM EDT Monday...

Showers and thunderstorms have started to develop to the north
of the local area along/ahead of a weak surface trough. Latest
CAMs have this activity continuing to push south into the local
area generally after 4 PM. Latest analysis shows around 1500
J/kg of MLCAPE across the northern portion of the area where we
have seen some clearing/heating today. In addition, there is a
some modest shear (25-30 knots) thus a few stronger to even
severe storms still cannot be ruled out. A Marginal Risk of
severe storms remains in place from roughly RIC to the north
where the greatest threat exists. The greatest threat with any
stronger storms this evening will be the possibility for
damaging wind gusts and locally heavy rainfall.
Shower/thunderstorm activity should start to diminish shortly
after sunset with all activity coming to an end before midnight.

Further south (NE NC/far SE VA), widespread mid to high level
cloud cover and some spotty rain showers are expected to
continue into the overnight hours as moisture continues to
stream in around the Atlantic ridge. Some clearing is expected
across the northern portion of the area, while widespread cloud
cover is expected to linger further south. Lows tonight are
generally expected to be in the lower 70s (upper 60s across the
NW).

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
As of 345 PM EDT Monday...

Tuesday/Tuesday Night: A ridge of high pressure off the Atlantic
coast in combination with an approaching cold front from the
north will allow for WSW flow across the area. Tuesday will be a
hotter day compared today with highs climbing into the lower 90s
for much of the area. Tuesday will also be another humid day
with dewpoints generally in the lower to mid 70s (max heat
indices around 100 degrees). The combination of the heat and
humidity, along with an approaching shortwave in northwest flow
aloft will make for an unstable atmosphere across the local
area. Forecast MLCAPE values of around 2000 to 3000 J/kg and
modest effective shear of 20 to 30 kts should be enough to
support the potential for severe thunderstorms tomorrow later
afternoon into tomorrow evening (especially across the north).
The Storm Prediction Center has the far northern portions of
the area in a Slight Risk (including the MD Eastern Shore) with
an Enhanced Risk just to the north of the MD Eastern Shore. The
main threat with any stronger storms will be the potential for
damaging wind gusts. This will need to be watched closely,
especially due to the already moist soil conditions across the
region which could lead to a higher risk of downed trees due to
strong wind gusts.

Wednesday/Wednesday night: The cold front drops across the
region by early Wednesday morning, before retreating back to the
north of the area as a warm front during the day Wednesday into
Wednesday night. NW flow aloft, in combination with the front
lingering in the area, will allow for another day of increased
severe thunderstorm potential. As with Tuesday, the main threat
with any severe storms will be damaging wind gusts. Outside of
any storms, expect mostly sunny skies to become partly sunny by
the afternoon/evening. Highs generally around 90 into the lower
90s with slightly cooler readings across the MD Eastern Shore.
Overnight lows in the lower 70s.

Thursday: The front will be north of the area on Thursday
allowing for temperatures to rise into the lower to even mid
90s. Heat index values may even approach 105 degrees across
portions of NE NC and E/SE VA Thursday afternoon. Thursday
likely ends up being the warmest day of the week. We should
remain dry Thursday afternoon with very low precipitation
chances in the forecast.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 345 PM EDT Monday...

Forecast uncertainty increase this weekend regarding the track
of the remnants of Tropical Storm Laura. Recent runs of the
ECMWF and GFS have the remnant low passing close to the local
area Saturday into perhaps early Sunday. The closer the track
is, the higher the precipitation chances. The remnants of Laura
may produce some locally heavy rainfall, though it appears at
this moment that the system will be moving quite quickly by the
time it reaches our area. A cold front moves across the region
behind the remnant and high pressure builds to the north of the
area Sunday into Monday. Cooler weather is expected on Sunday
and Monday with highs generally in the lower to middle 80s.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
As of 200 PM EDT Monday...

Mainly VFR conditions will prevail at the TAF sites into Tuesday
afternoon. SW winds ~10 kt through the period with a few gusts
15-20 kt, especially at ORF/PHF/RIC through this afternoon.
Still looking at a ~30% chance for a shower or thunderstorm as
we head through this afternoon (highest chance RIC and SBY).
Coverage of showers/storms should increase from the north after
21z and linger into the first portion of the night. For now,
just have VCSH due to the scattered nature of the precipitation.
There is the possibility of sub-VFR conditions and gusty winds
within in any showers/storms. VFR conditions are primarily
expected tonight outside of any patchy ground fog.

Outlook: Mainly VFR conditions prevail through Thursday outside
of any showers or thunderstorms.

&&

.MARINE...
As of 400 PM EDT Monday...

The strong Bermuda high pressure system off the Southeast US coast
and an approaching cold front from the Great Lakes and New England
is keeping a southwest to westerly flow across the waters this
afternoon and through the day on Tuesday.  Guidance shows that the
winds should increase some overnight as the mixing improves and the
low level jet increases to near 20 kt.  For now have raised the
winds to around 15 kts overnight, but could see a few periods of
winds near 20 kt.  But will not raise sca on the Bay as the winds
will not be persistent enough at that level.

Overnight on Tuesday into Wednesday morning...the backdoor front
will progress southward through the Mid-Atlantic coastal waters and
the Bay and by Wed afternoon should be dissipating over SE NC.  This
should allow for a brief period of gusty northerly winds.  Guidance
has come up a little higher with this package to around 15 - 18 kt
early Wed morning before tapering off to around 10 - 15 kt during
the day.  For now have held winds in that range from about 9z - 15z
Wed, but a little concerned that with the NNE flow the winds could
be a touch higher. Will need to continue to monitor for timing of
the frontal passage and how much surge accompanies the front.  Also
expect seas to be in the 2 - 4 ft range across the region with the
short duration of northerly winds, but again will need to monitor as
if the winds are high the seas would likely be higher as well.

High pressure builds back into the area by Wednesday evening with the
Bermuda reestablishing control over the area on Thursday and Friday.
This will lead to SW to W winds again in the 10 - 15 kt range with 2
- 3 ft seas.

Looking out to the weekend, the remnant of Laura will be crossing
the area likely some time on Saturday, but still lots of uncertainty
on how strong it will be by then and what part of the Mid-Atlantic
or the Carolinas will see the center of the system cross.  But the
system should be moving quickly across the region with gusty winds.
More details to come later in the week.

&&

.CLIMATE...
Through 8/23, RIC has now totaled 15.26" of rain for the month
of August:

* This is already the 2nd wettest August on record (wettest
  August on record is 16.30" in 2004). The normal rainfall
  total for the entire month of August at RIC is 4.66".

* This is also the 4th wettest month on record for any month.
  (wettest is 18.87" July 1945).

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...AJB
NEAR TERM...AJB
SHORT TERM...AJB
LONG TERM...AJB
AVIATION...AJB
MARINE...ESS
CLIMATE...
Hazardous weather outlook, Aug 24, 2:58 PM EST, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
358 PM EDT Mon Aug 24 2020

NCZ012>017-030>032-102-VAZ060-065>068-079>081-087>089-092-093-
095>100-523>525-252000-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Prince Edward-Mecklenburg-
Lunenburg-Nottoway-Amelia-Brunswick-Dinwiddie-Prince George-
Greensville-Sussex-Surry-Southampton-Isle of Wight-
Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-Accomack-York-
Newport News-Hampton/Poquoson-
358 PM EDT Mon Aug 24 2020

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, eastern Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Damaging wind gusts from isolated to scattered severe thunderstorms
are possible Tuesday afternoon and evening, and again Wednesday
afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>025-VAZ048-061-062-064-069-075>078-082>086-090-509>522-252000-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Fluvanna-Cumberland-Goochland-Caroline-Powhatan-Westmoreland-
Richmond-Northumberland-Lancaster-Charles City-New Kent-Gloucester-
Middlesex-Mathews-James City-Western Louisa-Eastern Louisa-
Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
358 PM EDT Mon Aug 24 2020

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

A few thunderstorms will be capable of producing locally damaging
wind gusts later this afternoon and evening in addition to locally
heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Damaging wind gusts from isolated to scattered severe thunderstorms
are possible Tuesday afternoon and evening, and again Wednesday
afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Butner

In the hours before

Special weather statement, Aug 24, 4:03 PM EST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Wakefield VA
503 PM EDT Mon Aug 24 2020

VAZ075-242130-
Westmoreland-
503 PM EDT Mon Aug 24 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WESTMORELAND
COUNTY...

At 503 PM EDT, a strong thunderstorm was located near Dahlgren,
moving southeast at 20 mph.

Wind gusts in excess of 40 mph and pea size hail are possible with
this storm.

Locations impacted include...
Colonial Beach, Lerty, Potomac Beach, Potomac Mills and Westmoreland
State.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3826 7696 3823 7696 3821 7695 3820 7691
      3818 7688 3817 7685 3813 7687 3821 7705
      3826 7705 3826 7703 3827 7703 3828 7698
TIME...MOT...LOC 2103Z 302DEG 11KT 3830 7702

44
Special weather statement, Aug 24, 4:03 PM EST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Wakefield VA
503 PM EDT Mon Aug 24 2020

VAZ064-242145-
Caroline-
503 PM EDT Mon Aug 24 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CAROLINE COUNTY...

At 503 PM EDT, a strong thunderstorm was located over Fredericksburg,
moving southeast at 20 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Bowling Green, Port Royal, Fort A.p. Hill, Rappahannock Academy,
Villboro, Guinea, Corbin and Woodford.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3824 7731 3824 7729 3822 7729 3823 7728
      3825 7727 3825 7723 3824 7723 3823 7725
      3821 7724 3819 7725 3819 7723 3820 7722
      3817 7719 3817 7713 3814 7711 3798 7727
      3814 7748 3823 7738 3825 7735
TIME...MOT...LOC 2103Z 306DEG 15KT 3827 7746

Rogers
Special weather statement, Aug 24, 4:48 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Wakefield VA
548 PM EDT Mon Aug 24 2020

VAZ064-075-521-242215-
Westmoreland-Western Essex-Caroline-
548 PM EDT Mon Aug 24 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CAROLINE...WEST CENTRAL
WESTMORELAND AND NORTHWESTERN ESSEX COUNTIES...

At 548 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Port Royal to Spotsylvania. Movement
was south at 10 mph.

Wind gusts in excess of 40 mph and dime size hail are possible with
these storms.

Locations impacted include...
Bowling Green, Champlain, Milford, Port Royal, Loretto, Leedstown,
Ladysmith, Fort A.p. Hill, Rappahannock Academy, Chilesburg, Sparta,
Golansville, Villboro, Hustle, Guinea, Corbin, Elevon, Supply,
Central Point and Chance.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3824 7723 3823 7725 3819 7725 3820 7722
      3817 7717 3817 7715 3815 7712 3816 7709
      3815 7707 3818 7705 3822 7704 3800 7692
      3799 7692 3796 7763 3798 7764 3825 7737
      3824 7729 3822 7728 3825 7728 3825 7725
TIME...MOT...LOC 2148Z 348DEG 9KT 3820 7715 3818 7762

Rogers
Special weather statement, Aug 24, 5:02 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Wakefield VA
602 PM EDT Mon Aug 24 2020

VAZ075-076-242245-
Richmond-Westmoreland-
602 PM EDT Mon Aug 24 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN RICHMOND AND
WESTMORELAND COUNTIES...

At 602 PM EDT, a strong thunderstorm was located near Colonial Beach,
moving southeast at 20 mph.

Wind gusts in excess of 40 mph and pea size hail are possible with
this storm.

Locations impacted include...
Colonial Beach, Warsaw, Montross, Newland, Coles Point, Hague, Lerty,
Ethel, Currioman Landing, Threeway, Potomac Beach, Oak Grove, Mount
Holly, Singerly, Peeds, Foneswood, Stratford Hall, Lyells, Potomac
Mills and Erica.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3826 7696 3823 7696 3821 7695 3820 7691
      3817 7687 3816 7684 3817 7676 3815 7661
      3814 7660 3794 7673 3803 7691 3807 7692
      3808 7697 3822 7704 3827 7702 3828 7698
TIME...MOT...LOC 2202Z 292DEG 19KT 3820 7697

44

The radar

The Norfolk radar (KAKQ), 120 km away, was scanning. The volume nearest the first event began at 22:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Westmoreland

When
August 24, 5:40 PM EST
Where
Westmoreland County, 1.49 mi SSE of Templeman
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
38.050, -76.770

Tree was downed on a power line resulting in multiple power outages.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 918598.